Florida, 2016High Surf in Florida, December 29, 2016
December 29, 2016 · NWS MLB · 1 event in 1 county or zone
A man standing in the surf at Vero Beach was knocked down by a large wave. After being rescued from the ocean and transported to a hospital, he later died due to a broken neck, resulting from the wave impact.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man standing in the surf at Vero Beach was knocked down by a large wave. After being rescued from the ocean and transported to a hospital, he later died due to a broken neck, resulting from the wave impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 29, 4:58 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 29, 4:58 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
458 AM EST Thu Dec 29 2016
.DISCUSSION...
...Boating Conditions Will Begin to Deteriorate late Today...
...Above Normal Temperatures for one more day, then turning
noticeably colder/drier Fri/Sat...
Today...Winds will pick up out of the west ahead of a cold front
pushing into north Florida. The increasing boundary layer flow
should allow the patchy dense fog early this morning to mix out
pretty easily. The offshore flow looks strong enough to prevent
the east coast sea breeze from forming. This typically leads to
the warmest temps along the east coast with some mid 80s possible.
Vero Beach may approach its record high of 85 set just last year.
Other records appear out of reach.
A band of higher precipitable water just ahead of the front will
approach our northern counties late in the day. But frontal
convergence is weak so have stayed close to GFS MOS PoPs which are
20 percent north of Orlando.
Tonight...The cold front is forecast to push rapidly through
central FL with winds turning Northwest and remaining breezy
overnight especially along the coast where there will be a slight
chance for showers. Strong cold advection will produce
temperatures falling into the mid 40s north of Orlando to the mid
50s along the Treasure coast. There will be a band of lower clouds
with the front which should clear with FROPA but area will be
under the right entrance region of upper jet which will produce a
cirrus shield over the area.
Friday-Friday night...A colder and much drier airmass will
continue to build down into the area as a breezy N/NW flow
persists behind the cold front. Highs will be around 20 degrees
colder than Thursday's values, in the low to mid 60s. Then into
Friday night lighter northerly winds and mostly clear skies will
help temperatures fall quickly after sunset. Lows will range from
the upper 30s to low 40s over much of the interior and Volusia
coast to mid/upper 40s along much of the Brevard and Treasure
Coast.
Saturday-Sunday...High pressure north of the area early Saturday
will shift offshore into the weekend, with ridge axis near to north
of central Florida. This will quickly veer low level winds onshore,
modifying the dry and cooler airmass in place. Highs will be closer
to normal values on Saturday, in the low 70s, and then increase to
the upper 70s/around 80 degrees on Sunday. Lows will also rebound
from the 50s Saturday night to the 60s into Sunday night.
While southeast flow will be slightly elevated, it will likely take
until Saturday night/Sunday for low level moisture to recover, and
for isolated showers to begin to redevelop over the coastal waters.
This shower activity may begin to then push onshore, mainly along
the Treasure Coast Sunday, and have added slight rain chances for
this area into late weekend.
Monday-Wednesday...Rain chances will increase into Monday as
moisture continues to rise in the S/SW flow and models indicate a
series of disturbances aloft crossing the Southeast United States.
Rain chances then linger, but remain on the lower side into Tuesday
and Wednesday as another front approaches the area into mid week.
Temperatures will remain above normal, with highs in the upper 70s
to low 80s each day and lows continuing to range in the low to mid
60s.
&&
.AVIATION...
Despite moist low levels, fog is taking longer to develop as
southwest to west flow increases above the surface. But some fog
will advect in from the gulf coast and produce tempo IFR-LIFR
conditions LEE-MCO-SFB-DAB through 14Z. Then VFR all sites with
west winds increasing 10 to 15 knots with some higher gusts around
20 knots MCO northward. Winds turn N/NW between 00Z-06Z behind
FROPA maintaining 10-15 knots overnight with higher gusts esp
along the coast. A period of bkn-ovc skies should accompany the
front as it passes through overnight but CIGs should remain VFR
(above 030 AGL).
&&
.MARINE...
Today...A frontal boundary moving through north Florida will
cause westerly winds to increase during the day, reaching 15 knots
this afternoon. Seas 2 feet very near the coast and 4 feet
offshore becoming choppy as the offshore flow increases.
Tonight...A strong cold front will cross the waters with winds
becoming N/NW behind the front and rapidly increasing to 20-25
knots with occasional gusts to gale force. This stronger
northerly wind flow will quickly build seas 9 to 11 feet offshore
and 6 to 8 feet nearshore. Have raised a Small Craft Advisory for
all the waters beginning this evening.
Friday...Hazardous marine conditions will continue through Friday,
as northerly winds up to 20-25 knots behind the front continue
across the waters, building seas up to 10-11 feet in the gulf
stream. Northerly winds will gradually decrease into Friday night as
they veer to the northeast, but seas will remain hazardous,
especially over the gulf stream waters.
Saturday-Monday...High pressure building off the Southeast U.S.
coast will veer winds to the southeast, around 10-15 knots
increasing to 15-20 knots offshore by late Sunday. Elevated seas up
to 6-7 feet may continue offshore into early Saturday, but then
should decrease to 5 feet or less into Saturday afternoon and
through the rest of the weekend.
Poor boating conditions expected into Monday as southeast winds up
to 15-20 knots build seas up to 6 feet offshore.
&&
.FIRE WEATHER...
Friday-Sunday...Very dry airmass building down into central Florida
behind the cold front will generate very low RH values into Friday
afternoon. Min RH values in the mid 20s to low 30s are forecast over
much of the interior, and breezy N/NW winds will generate an
elevated fire weather concern. However ERC values may continue to be
too low for the issuance of any Red Flag Warnings for the area.
Wind flow quickly veers onshore into the weekend with low level
moisture recovering and RH values remaining above critical levels.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 80 44 59 39 / 30 20 0 0
MCO 81 48 61 42 / 10 10 0 0
MLB 83 52 63 45 / 10 20 0 0
VRB 83 56 64 47 / 10 20 0 0
LEE 78 45 62 39 / 20 10 0 0
SFB 81 47 61 41 / 20 10 0 0
ORL 81 48 62 44 / 10 10 0 0
FPR 84 55 64 47 / 10 20 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 PM this evening to 10 PM EST Friday
for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 10 PM this evening to 4 AM EST
Saturday for Sebastian Inlet to Jupiter Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 6 PM this evening to 4 AM EST Saturday
for Flagler Beach to Volusia-Brevard County Line 20-60 nm.
&&
SHORT TERM...Kelly
LONG TERM....WeitlichHazardous weather outlook, Dec 29, 5:42 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
542 AM EST THU DEC 29 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
542 AM EST THU DEC 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.DENSE FOG/SMOKE IMPACT...
AREAS OF FOG WILL REDUCE VISIBILITIES BELOW ONE MILE EARLY THIS
MORNING ESPECIALLY ACROSS ORANGE, SEMINOLE, LAKE, VOLUSIA,
NORTHERN OSCEOLA AND NORTH BREVARD COUNTIES THROUGH 900 AM. PATCHY
DENSE FOG WILL CAUSE SUDDEN REDUCTIONS IN VISIBILITY RESULTING IN
HAZARDOUS DRIVING CONDITIONS. USE YOUR LOW BEAM HEADLIGHTS AND
INCREASE YOUR FOLLOWING DISTANCE IF YOU ENCOUNTER FOG THIS MORNING.
.RIP CURRENT IMPACT...
A PERSISTENT EAST SWELL WILL CONTINUE TO PRODUCE A MODERATE RISK
OF RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.
.WIND AND SEA IMPACT...
WESTERLY OFFSHORE WINDS WILL INCREASE TODAY AROUND 15 KNOTS AHEAD
OF A COLD FRONT. THE FRONT WILL CROSS THE LOCAL ATLANTIC WATERS
TONIGHT FOLLOWED BY RAPID DEVELOPMENT OF HAZARDOUS BOATING
CONDITIONS. A SMALL CRAFT ADVISORY WILL GO INTO EFFECT THIS
EVENING FOR NORTH WINDS INCREASING 20 TO 25 KNOTS AND SEAS
BUILDING 6 TO 8 FEET NEARSHORE AND 9 TO 11 FEET OFFSHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
VERY HAZARDOUS BOATING CONDITIONS WILL CONTINUE THROUGH FRIDAY AND
PERSIST A LITTLE LONGER IN THE GULF STREAM. ON FRIDAY...LONG
DURATION OF CRITICAL RELATIVE HUMIDITY WITH NORTH WINDS 10 TO 15
MPH WILL PRODUCE A FIRE SENSITIVE DAY WITH POTENTIAL FOR RAPID
SPREAD OF ANY NEW OR ONGOING FIRES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
KELLY
High Surf, Indian River
- When
- December 29, 7:00 AM EST to 6:00 PM EST
- Where
- Indian River forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 58-year old man from New York was standing in the ocean facing the shoreline when a large wave crashed into him from behind. Rescuers found the man face down in the water and performed CPR on him until medical crews arrived and transported him to a local hospital, where he died the following day. An autopsy revealed he died of a broken neck, after being hit by a large wave. A nearby wave buoy observed 3 foot seas at the time of the incident and life guards indicated occasional large swells up to 5 feet, breaking close to the shore in knee-deep water.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, December 29, 2016$71,000 · EF1 · 4 events
- Lake-Effect Snow in New York, December 29 to 31, 2016$117,000 · 7 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2016$150,000 · 1 event
- Winter Storm in Vermont, December 29 to 30, 2016$60,000 · 6 events
- Heavy Snow and Winter Weather in West Virginia, December 29 to 30, 2016$15,000 · 8 events
- Heavy Snow in New Hampshire, December 29 to 30, 201614 events
- Heavy Snow in Maine, December 29 to 30, 201614 events
- High Surf in Hawaii, December 29 to 31, 201613 events
- Winter Storm and High Wind in Maine, December 29 to 30, 201652 kt wind · 13 events
- Winter Weather in New York, December 29, 201612 events
- High Wind in Wyoming, December 29 to 30, 201651 kt wind · 9 events
- Lake-Effect Snow and Winter Weather in Michigan, December 29 to 30, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664592.